Georgia, 2012

Hail and Damaging Winds in Georgia, July 27, 2012

July 27, 2012 · NWS CAE · 5 events in 3 counties and zones

Scattered severe thunderstorms produced some large hail and damaging winds around the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some large hail and damaging winds around the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 27, 2:41 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 27, 2:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT FRI JUL 27 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES
OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
TONIGHT. A WEAK SHORTWAVE TROUGH MOVING NORTHWARD SHOULD HELP
SUPPORT CONVECTION ESPECIALLY IN THE CSRA. THUNDERSTORMS MAY ALSO
FOCUS IN THE NORTHERN PART BECAUSE OF SLIGHTLY STRONGER SHEAR.
MODERATE TO STRONG INSTABILITY MAY SUPPORT SEVERE WIND GUSTS WITH
A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. THE WEAK FRONTAL BOUNDARY WILL BE NEAR THE AREA
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE PERIOD...BUT STRONG HEATING
AND A SURFACE TROUGH WILL HELP SUPPORT SCATTERED THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING. ANY THUNDERSTORMS MAY
CONTAIN STRONG AND GUSTY WINDS BECAUSE OF MODERATE TO STRONG
INSTABILITY. SOME OF THE MOS GUIDANCE INDICATED MVFR FOG DURING
THE EARLY MORNING HOURS AND THIS MAY VERIFY ESPECIALLY IN AREAS
WHERE RAIN OCCURS. HOWEVER...INSTABILITY AND SOME MIXING SHOULD
GENERALLY LIMIT FOG.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 3:28 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:00 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012

SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
      3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134

TTH
Local storm report, Jul 27, 2:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
345 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     7 W WAGENER             33.64N 81.49W
07/27/2012                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN ACROSS THE ROADWAY AT
            THE INTERSECTION OF CAMP RAWLS ROAD AND MAGPIE STREET.

&&

VAUGHAN
Special weather statement, Jul 27, 2:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI JUL 27 2012

GAZ064-065-077-SCZ025-027-028-030-035>037-272045-
AIKEN-BARNWELL-BURKE-CALHOUN-COLUMBIA-EDGEFIELD-LEXINGTON-ORANGEBURG-
RICHLAND-RICHMOND-
354 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA...EDGEFIELD...LEXINGTON...RICHLAND...AIKEN...CALHOUN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINDSOR...MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...GASTON...ST. MATTHEWS...AUGUSTA AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3360 8215 3359 8213 3361 8211 3394 8086
      3356 8071 3343 8120 3344 8122 3342 8122
      3316 8211 3355 8232
TIME...MOT...LOC 1953Z 257DEG 29KT 3353 8148

TTH
Local storm report, Jul 27, 3:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     8 WSW WAGENER           33.63N 81.49W
07/27/2012                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT KENNEDY
            POND ROAD AND TROTTER ROAD.

&&

VAUGHAN
Special weather statement, Jul 27, 3:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT FRI JUL 27 2012

SCZ016-022-028-029-272100-
CHESTERFIELD-KERSHAW-LEE-RICHLAND-
410 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LEE AND RICHLAND COUNTIES THROUGH 500 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE VICINITY OF LUGOFF...MOVING
EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...CHERAW...CHESTERFIELD AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
      3436 8028 3433 8024 3437 8018 3429 8015
      3406 8081 3420 8102 3426 8092 3427 8083
      3435 8079 3480 8007 3481 7994 3468 7986
      3465 7980 3462 7978
TIME...MOT...LOC 2009Z 229DEG 16KT 3420 8071

TTH
Local storm report, Jul 27, 3:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 WNW WOODFORD          33.69N 81.19W
07/27/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG HIGHWAY 178 AT
            JOHNSON KING ROAD AND MACK EDISTO ROAD.

&&

VAUGHAN

The radar

The Robins AFB radar (KJGX), 127 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, McDuffie

When
July 27, 3:35 PM EST to 4:03 PM EST
Where
McDuffie County, 3.72 mi ENE of Wrightsboro
Measured
0.88 in hail
Reported by
Public
Coordinates
33.520, -82.440

Public reported nickel size hail that lasted for around 30 minutes and almost covered the ground near Sterling Wells Road and Hwy 150.

Thunderstorm Wind, Burke

When
July 27, 4:26 PM EST to 4:30 PM EST
Where
Burke County, 4.9 mi NW of Greens Cut
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.210, -82.050

Sheriff reported powerlines down near Craig Road.

Thunderstorm Wind, Burke

When
July 27, 4:29 PM EST to 4:35 PM EST
Where
Burke County, 6.95 mi WSW of Waynesboro Burke Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.990, -82.110

Sheriff dispatch reported several trees down along Hwy 56 between Waynesboro and Midville.

Thunderstorm Wind, Columbia

When
July 27, 4:30 PM EST to 4:34 PM EST
Where
Columbia County, 2.7 mi SE of Winfield
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.570, -82.370

Sheriff dispatch reported trees down just west of Appling.

Thunderstorm Wind, Burke

When
July 27, 4:37 PM EST to 4:40 PM EST
Where
Burke County, 0.9 mi SW of Alexander
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.010, -81.890

Sheriff dispatch reported several trees down around the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386600, 386601, 386602, 386603, 386604.